Alert archive / South Carolina / Flash Flood Warnings in 2016

Flash Flood Warning 4, NWS Columbia, SC

May 19, 2016Bamberg County, South Carolina

NWS Columbia, SC issued this flash flood warning at May 19, 2016, 5:32 PM EDT for Bamberg County, South Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2016, 5:32 PM EDT (21:32 UTC)
Expired
May 19, 2016, 8:30 PM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

County Bamberg County, SC

The radar

The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 6:18 PM EDTFLASH FLOODDenmark, SCSHERIFF OFFICE REPORTED MINOR STEET FLOODING WITH DITCHES FULL IN DENMARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WGUS52 KCAE 192132
FFWCAE
SCC009-200030-
/O.NEW.KCAE.FF.W.0004.160519T2132Z-160520T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT THU MAY 19 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 830 PM EDT

* AT 528 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
  WITH HEAVY RAIN IN BAMBERG COUNTY EXTENDING FROM DENMARK TO BAMBERG.
  RAIN HAS BEEN ESPECIALLY HEAVY IN DENMARK AND RADAR ESTIMATED AMOUNTS
  AROUND 3 INCHES. TOTALS IN EXCESS OF 5 INCHES MAY OCCUR WHICH
  MAY LEAD TO SIGNIFICANT FLOODING, ESPECIALLY AROUND DENMARK.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BAMBERG AND DENMARK. 

DO NOT DRIVE ON FLOODED ROADS. ON FOOT, KEEP AWAY FROM STORM DRAINS.

LAT...LON 3333 8100 3327 8090 3324 8098 3328 8122
      3336 8121

$$
1 follow-up statement
904 
WGUS72 KCAE 192221
FFSCAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
621 PM EDT THU MAY 19 2016

SCC009-200030-
/O.CON.KCAE.FF.W.0004.000000T0000Z-160520T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAMBERG SC-
621 PM EDT THU MAY 19 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
BAMBERG COUNTY...

AT 613 PM EDT...RADAR INDICATED SHOWERS AND A FEW THUNDERSTORMS 
EXTENDING FROM AROUND DENMARK TO BAMBERG.  THE HEAVIEST RAINFALL HAS
FALLEN IN DENMARK WHERE RADAR INDICATED 4 TO 5 INCHES OF RAIN HAS
OCCURRED. THE HEAVIEST RAIN WAS JUST SOUTH OF DENMARK AT 613 PM.

RAINFALL RATES HAVE GENERALLY SHOWN A DIMINISHING TREND, BUT 
LITTLE STORM MOVEMENT WAS OCCURRING. SIGNIFICANT FLOODING MAY OCCUR,
ESPECIALLY IN DENMARK AND THE AREA JUST SOUTH OF DENMARK.

REMEMBER, MOST FLOOD RELATED DEATHS OCCUR WHEN PEOPLE ATTEMPT
TO DRIVE ON FLOODED ROADS. IT TAKES LITTLE WATER TO MOVE A 
VEHICLE OFF THE ROAD AND INTO DEEPER WATER. 

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
DENMARK. 

LAT...LON 3333 8100 3327 8090 3324 8098 3328 8122
      3336 8121

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at May 19, 4:02 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 19, 4:02 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
402 PM EDT THU MAY 19 2016

.SYNOPSIS...
A series of low pressure systems will move northeastward along a
stalled front in the forecast area through Friday. The last in the
series will have moved northeast of the area Saturday and drying
will begin. An approaching pressure ridge will extend through the
area Monday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Satellite and obs indicate a wedge pattern in the forecast area.
Observations indicate the frontal boundary is along the srn
portion of the CWA into the CSRA. WV loop shows first s/w moving
out with area of precip this afternoon and second stronger s/w
will approach the area tomorrow afternoon/evening. This s/w
currently moving across the lower plains/TX.

Overnight...expect clouds to continue across the area. With
boundary in the vicinity, some weak isentropic lift cannot rule
out a few light showers overnight. Expect temperatures to fall
into the lower/middle 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Wedge continues Friday with continued moisture flux/isentropic
lift. Leaned toward the local wedge scheme for maximum
temperatures across the central and north CWA. Shortwave trough
moving through the region in the evening and models indicate
strong associated lift. Weak surface low moving from south Georgia
northeast across the east Midlands and Coastal Plain during the
early evening. Precipitable water remains above climatology 1.5 to
1.75 inches. So heavy rain remains possible especially late in the
day and evening as suggested by high-resolution models. A few
thunderstorms possible, mainly elevated convection as warm front
moves slowly north through the area...although wedge may linger
north of CAE.

Cold front will move through the forecast area Saturday morning,
with the front pushing east of the area during the afternoon.
Models suggest the front will move offshore by the afternoon.
There will still be a chance for showers and a few thunderstorms
early in the day Saturday, with the chance for rainfall
diminishing by the afternoon. Moisture lifting northeast of the
area Saturday night...broad but amplified upper trough over the
Eastern Seaboard. Drier air advecting into the region with
downslope flow developing.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Downslope flow Sunday but upper trough rotating through the area.
Temperatures aloft cold but moisture appears shallow. Latest
guidance suggests dry forecast Sunday but kept a slight chance of
showers associated with instability but threat for showers may be
in the east. The upper low will lift northeast early next week
allowing ridging and surface high pressure to build into the area.
This pattern supports dry weather and near normal temperatures.
Moisture may increase late in the period as ridge moves off the
coast.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
IFR cigs have shown some diurnal improvement this afternoon for
all of the sites. However, ceilings are expected to lower again
tonight with the wedge boundary still in place. Once again expect
many areas to observe IFR conditions through the night and into
Friday morning.

Winds will continue to be variable most of the period with
boundary. Area of shra will continue to move ne of the tafs this
afternoon, but could see some light rain/drizzle overnight,
especially the tafs at CAE/CUB/OGB.

EXTENDED AVIATION OUTLOOK...Increasing moisture ahead of a cold
front Friday afternoon and evening will bring restrictions in
showers and possible thunderstorms. Expect gradually improving
conditions for the remainder of the weekend into early next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 19, 6:49 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
649 AM EDT THU MAY 19 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
649 AM EDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE
AFTERNOON. THE MAIN THREAT WITH ANY STRONGER ACTIVITY WILL BE THE
HEAVY RAINFALL POTENTIAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND STRONG THUNDERSTORMS, WITH HEAVY RAINFALL BEING THE
PRIMARY THREAT, WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 19, 12:42 PM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1242 PM EDT THU MAY 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     FLOOD            5 N ELGIN               34.23N 80.79W
05/19/2016                   KERSHAW            SC   LAW ENFORCEMENT

            KERSHAW COUNTY SHERIFF REPORTED STREET
            FLOODING ON SMYRNA ROAD

&&

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:44 AM EDTAreal Flood AdvisoryCAENewberry, Saluda3 hr
May 19, 10:23 AM EDTAreal Flood AdvisoryCAEFairfield, Lexington, Newberry, Richland3 hr
May 19, 12:15 PM EDTAreal Flood AdvisoryCAEChesterfield, Kershaw, Lee, Richland3 hr
May 19, 12:38 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, Lexington, McCormick, Newberry, Saluda3 hr
May 19, 5:19 PM EDTAreal Flood AdvisoryCAEAiken, Bamberg, Barnwell, Orangeburg3 hr

Nearby

Flash Flood Warnings in South Carolina, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.